Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Getting recurrent itchy red rashes on skin. On medication for allergy and anxiety. Worrisome

Answered by
Dr.
Dr. Sudarshan

Dermatologist

Practicing since :2005

Answered : 1391 Questions

default
Posted on Tue, 11 Dec 2012 in Skin Rash
Question: Hi, I am a 31 year old male and in the last several months I have been getting red blotches on my skin that are occasionally itchy and come and go. I am fairly certain it is not dry skin (I moisturize and the skin doesn't look scaly or dry). The rash is not raised nor does it have any kind of puss or anything like that. It just looks like skin that is red and irritated and is sometimes itchy. It usually only last for a few hours but occasionally lasts a little longer (up to maybe 12 or 24 hours). Typically it occurs on the outside of my hands and wrists, but sometimes in other places as well, usually on extremities (feet, wrists, ankles, hands), but occasionally I have seen it on my shoulder or back or the skin below my armpit as well. The patches are small and localized (don't spread very far). They are not particularly bothersome or accompanied by any other symptoms, but I am not sure if it is anything to be concerned about and I don't know if it makes sense to set up a dermatologist or allergist appointment because I don't even know if there will be any rash present when I go into the office. Just as a medical background, I have confirmed year-round allergies to dust and mold, gastroesophageal reflux disease, and some problems with depression and anxiety, for which I am on a few different medications which I take regularly. These include Aciphex (20 mg once a day), Flonase (2 spays per nostril at bedtime), Claritin (10 mg daily), Cymbalta (30 mg once a day), and Klonopin (0.5 mg at bedtime and 0.25 in afternoon). I have been on these medications for several years.
doctor
Answered by Dr. Sudarshan 2 hours later
Hi ,

Thanks for writing in.
The condition you are describing can be tinea versicolor ,pityriasis rosea,mycosis fungoides,papular urticaria etc.

Also I would like to know-
Is it painful?

Do you have fungal infection anywhere else on the body?

What was the last time you had blood work up?was everything normal?

For how much time the skin lesions stay?

Do you had any skin problems in childhood?Any atopic tendency?


Can you upload photos of the affected area?
Photos can help a lot to predict the condition.

Whenever you have a visible lesion on the skin you can take a close up photograph of it and UPLOAD it in UPLOAD YOUR reports section.

Answer the questions and we can continue the discussion here.


Regards
DrSudarshan
MD Dermatology.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudarshan 48 minutes later
No, it is not painful. In fact it is hardly bothersome at all except for minor itchiness and a little bit of skin sensitivity. I am not aware of any fungal infection elsewhere on my body. I have had a full blood work-up done pretty recently (less than two months) and everything was normal. I never had any skin problems in childhood. Since I've become an adult though, I've been diagnosed by an allergist as having allergic rhinitis and mild allergic asthma (dust and mold skin tests came up positive), after having recurrent issues with sinusitis. The sinusitis problem seems to have more or less cleared up after treating year-round with flonase and claritin, as well as using an air purifier in my bedroom/cleaning my bed sheets frequently with hot water.

It is really just like a red itchy sort of blotchiness that shows up on the skin in isolated areas ... almost looks like a little bit of sunburn type of appearance I guess. It is not raised like hives typically would be, nor is it at all scaly or cracked like dry skin or a fungal infection. It usually goes away within a few hours (maybe 2-3 hours?). I don't think it has ever lasted longer than 12 hours at most. I don't have the rash at the moment, so I can't take a picture, but when it happens again, I will upload an image. It almost seems like some sort of hypersensitivity reaction you might get from changing soap or laundry detergent, but I haven't changed anything so I am not sure what would be causing it. Maybe it is just a skin reaction to dust mites that I hadn't noticed before? Like I said, it is not always itchy or even that pronounced, just sometimes ... I will just look down at my hands when I am typing during work or something and there it will be again on my wrist/hand ... but then it disappears again usually within a few hours.
doctor
Answered by Dr. Sudarshan 18 hours later
Hi again,
Thanks for the details.

Allergic asthma and allergic rhinitis point towards atopy .Atopy or atopic tendency is related to development of allergy to so many environmental conditions.It is called as ATOPIC MARCH.Meaning it develops in sequence the allergic rhinitis--> Allergic asthma-->atopic dermatitis.Although these skin problems start in childhood usually.Adult atopic dermatitis is rare.Also blood work in such people show raised eosinophils and increase IgE antibodies .A blood count for ABSOLUTE EOSINOPHIL COUNT and IgE antibodies would be needed.

However there is nothing to be worried about.It is a minor manifestation in your case with waxing and waning lesions.Antihistaminics like zyrtec and allegra can be helpful in acute phase.
You can apply cooling and soothing lotion over the area if they are symptomatic.

No other action is needed at this point.

Hope this helps you.

Regards
DrSudarshan
MD Dermatology.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,  
Treatment/Therapy
Medical Topics

Recent questions on  Atopic dermatitis

doctor1 MD

hello after itching after bathing and doctors attributed it to high release of histamine when i bath.Yesterday i masterbated at the bath room before bathing and now the itching was unbearable.Does that mean that the masterbation increases histamine production?

doctor1 MD

itch!!! Incessant itching over entire body re: eyelids to soles of my feet and everywhere in-between. Currently using QV Body cleanser to wash hair to toe, body moisturiser but still, the terrible itch remains. Are there any new devopment in the dermatitis area

doctor1 MD

my son has severe eczema on face and arms, after being sunburnt a couple of days ago now his eczema is worst and he has developed a rash on neck, back and arms- he is complaining with the burn on his checks, I have applied his eczema creams to what I can, aloe to his face and benedryl cream to the rash. Can I do anything more?

doctor1 MD

My lips are cracked and peeling. Very uncomfortable. I have been using latisse for 3 months, could it be that? I haven't had any problems until now. Nothing is healing it. Cortisone , Vaseline, blistex Carmex and triamcinolone acetonide 0.025%

doctor1 MD

I picked up my prescription for Neosalus cream. I had some left in the old tube, so it was a couple weeks before I opened the prescription package. When I opened it, I found included a tube of Tretinoin , which I don't remember my dermatologist...

doctor1 MD

this is regarding my 5month old son. since last Thursday he started having rashes over some of his body parts (legs and arms). by Sunday, it appeared over all of his body including his gentials. we took him to a pediatrician in Apollo on 20th, who...

doctor1 MD

Hi, my 10 month old son has blotchy red areas on his skin, one on his arm, and two on his legs. They are light red and are not raised at all. Our family doctor said it is eczema but he has other small spots that are raised, these go away with cream and i know that is eczema. These larger red areas do not go away with cream and look completely different.